Visual or tactile sensations of bugs an uncommon, but possible, reaction, study finds,,,,
MONDAY, Jan. 26 (HealthDay News) -- Children who take medications for attention-deficit hyperactivity disorder (ADHD) may rarely experience some disturbing side effects, such as hallucinations.
U.S. government experts reviewed clinical trials and post-marketing reports of side effects from the commonly prescribed ADHD stimulant medications, such as Concerta, Ritalin and Strattera. They found that out of every 100 "person-years" of treatment, one or two children will experience serious side effects, such as hallucinations of bugs or snakes.
"Patients and physicians should be aware that psychosis or mania arising during drug treatment of attention-deficit hyperactivity disorder may represent adverse drug reactions, the study's authors wrote in the February issue Pediatrics.
"These reactions are very rare," said Dr. Roy Boorady, director of the psychopharmacology service at the New York University Child Study Center in New York City.
"We see a lot of children on medications here, and I would say maybe one a year or once every two years, we might hear about a child with tactile hallucinations, where kids feel like they have bugs on them. It's usually really young kids who are on medications, and once they back off or stop the medications, the sensation is gone," he said.
Almost 8 percent of children in the Unite States -- about 4.5 million -- have ever received a diagnosis of ADHD, according to background information in the article. And, it's estimated that 4.3 percent of American children are taking medications to treat ADHD. The main signs of ADHD are inattention, hyperactivity, and impulsiveness.
Concern about potential psychiatric side effects from these medications led to the current study.
The FDA experts reviewed the results of 49 randomized, placebo-controlled trials and
All rights reserved